Texas, 2005

Flash Flooding and Debris Flow in Texas, June 14, 2005

June 14, 2005 · NWS MAF · 12 events in 7 counties and zones

An active round of severe weather affected portions of west Texas during the afternoon and evening of the 14th. By mid afternoon, a large outflow boundary was stretched from the Davis Mountains northeastward across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An active round of severe weather affected portions of west Texas during the afternoon and evening of the 14th. By mid afternoon, a large outflow boundary was stretched from the Davis Mountains northeastward across the Permian Basin. While the dominant convective mode was multicellular clusters, a few storms obtained supercellular characteristics. The initial storm that developed along the boundary over the southern Permian Basin quickly became a supercell, and produced golfball size hail and funnel clouds.Additional storms over the Trans Pecos region produced large hail up to the size of golfballs, damaging wind gusts, and flash flooding. A motorist on Interstate 10 reported that large hail broke a vehicle windshield in western Pecos County. Apparent downbursts resulted in damage to light structures near Pecos and Mentone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 1:00 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 14, 1:00 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 14 2005

.SHORT TERM...
ATMOSPHERE ACRS CWFA SWD FROM KMAF CONTINUES TO DESTABILIZE IN
ADVANCE OF COLD FRONT INVOF KMAF. LOW LEVEL MSTR REMAINS IMPRESSIVE
S OF BOUNDARY WITH PECOS 95/61 AND FST 89/66. AS SUCH SB INSTABILITY
MOST IMPRESSIVE WITH 17Z MSAS LI/S TO MINUS 10 ACRS CENTRAL PB.
HOWEVER MODIFIED 12Z KMAF SOUNDING FOR CURRENT KMAF CONDITIONS
REFLECTS LARGE NEGATIVE AREA WITH ABOUT A 2C CAP. JUST A LITTLE
FARTHER SW CAP IS MUCH WEAKER AND FAVOR THE AREA INVOF THE PECOS
RIVER BETWEEN ORLA AND SHEFFIELD FOR CONVECTION TO DEVELOP NEXT FEW
HOURS. FRONT WILL MOVE NEAR THIS AREA BUT WILL PROBABLY STALL JUST N
OF PECOS RIVER AS CENTER OF ISALLOBARIC HIGH DROPS S INTO THE CONCHO
VALLEY. STORMS HAVE ALREADY DEVELOP IN THE DAVIS MOUNTAINS AN EXPECT
THEY WILL CONTINUE TO PROSPER COURTESY MST UPSLOPE FLOW AND NEAR 8
C/KM 7H-5H LR/S.  DOWNBURST AND HEAVY RAIN FAVORED IN WHAT LOOKS TO
BE WEAKLY SHEARED ENVIRONMENT. NAM40 SOUNDING ACRS DAVIS MTNS
REFLECT POTENTIAL FOR DOWNBURST WINDS WITH SOUNDING INDICATIVE OF
HYBRID DOWNBURST PROFILE. NONETHELESS WITH BOUNDARY INFLUENCES AND
CAPES OVER 3000 J/KG CAN/T RULE OUT ISOLD ORGANIZED UPDRAFTS.
STEERING FLOW ACRS THE TRANS PECOS IS ANEMIC INCREASING HEAVY RAIN
CONCERNS. LOW TEMPS IN GENERAL WILL CONTINUE TO BE ON THE WARM
SIDE...HOWEVER RAIN COOLED AIR WILL MAKE FOR DIFFICULT TEMP FCST.

.LONG TERM...
UPPER RIDGE BEGINNING TO BUILD OVER THE AREA...HOWEVER IT IS NOT
QUITE STRONG ENOUGH TO SQUELCH CONVECTION AS EVIDENCED IN THE DAVIS
MOUNTAINS THIS AFTERNOON.  LOOKING FOR AN EXTENDED PERIOD OF EAST/
SOUTHEAST UPSLOPE FLOW AS UPPER RIDGE BECOMES MORE ESTABLISHED OVER
THE AREA.

CURRENT CROP OF MODEL DATA INDICATES THE UPPER RIDGE STRENGTHENING
IN EARNEST FROM FRIDAY THROUGH THE WEEKEND.  SINCE WE/LL HAVE THE
AFOREMENTIONED UPSLOPE FLOW ON WEDNESDAY THROUGH THURSDAY...
AFTERNOON AND EVENING CONVECTION WILL BE POSSIBLE ALONG THE HIGHER
TERRAIN AS ABUNDANT MOISTURE...HEATING...AND PERIODIC WEAK
SHORTWAVES MILLING ABOUT UNDER EXPANDING RIDGE WILL ALLOW THIS.
SHEAR WILL BE PALTRY DUE TO PRESENCE OF RIDGE...SO ONLY ISOLATED
SEVERE STORMS WILL BE POSSIBLE.  ON FRIDAY AND THROUGH THE
WEEKEND...MID LEVEL TEMPS WARM MARKEDLY AS RIDGE CONTINUES TO
EXPAND/STRENGTHEN.  THIS SHOULD EFFECTIVELY SHUT DOWN AFTERNOON/
EVENING TSRA IN THE MOUNTAINS THROUGH THE WEEKEND.  THERE IS SOME
INDICATION THAT ANOTHER CONVECTIVELY DRIVEN BOUNDARY WILL GRAZE THE
NORTHEASTERN ZONES...AND POSSIBLY SKIRT THE EXTREME EASTERN CWA DOWN
TO THE LOWER TRANS PECOS.  BUT SINCE THIS IS HIGHLY SPECULATIVE...
WILL GO WITH THE UPPER RIDGE DOMINATING AND LEAVE POPS OUT AFTER
THURSDAY.

TEMPERATURES WILL BE ON THE RISE...ESPECIALLY THURSDAY AND ONWARD AS
SOME DRIER AIR OVER THE WESTERN CWA AND POINTS FURTHER WEST MIXES
DOWN EACH AFTERNOON.  DO NOT EXPECT TO SEE A VERY SHARP DRYLINE
THROUGH THIS PERIOD...BUT THE DRIER AIR WILL PROBABLY ALLOW FOR MAX
TEMPS CLOSER TO THE GFS OUTPUT...WHICH HAVE BEEN TOO HOT OF LATE.
THEREFORE...HAVE TRENDED MAXES TOWARD THE HIGH SIDE...ESPECIALLY
THURSDAY THROUGH SUNDAY.

LATE IN THE WEEKEND...IF NOT EARLY NEXT WEEK MODELS INDICATING EAST
COAST UPPER TROUGH DIGGING SOUTHWESTWARD BEFORE CUTTING OFF AN UPPER
LOW OVER THE GULF COAST STATES.  MEDIUM RANGE MODELS HAVE BEEN
TAKING TURNS DEPICTING THIS...BUT ARE FAR TOO INCONSISTENT TO REALLY
PUT MUCH STOCK INTO THEM.  SINCE PREVIOUS SHIFT HAD THIS COVERED...
WILL LEAVE THE GRIDS PRETTY MUCH AS THEY ARE.  SOME LOCATIONS ALONG
THE RIO GRANDE HAVE BEEN FLIRTING WITH HEAT ADVISORY CRITERIA/MINS
OF 75 OR GREATER...AND AFTERNOON HEAT INDICES OF 105 OR GREATER/OVER
THE LAST DAY OR SO.  WILL HOLD OFF ON ISSUING ANYTHING AT THIS
TIME...AS CONVECTION THIS AFTERNOON/TONIGHT COULD COOL SOME OF THESE
LOCALES DOWN ENOUGH TO PREVENT REACHING CRITERIA.  HOWEVER...COME
THURSDAY AND THROUGH THE WEEKEND...SOME LOCATIONS ALONG THE RIO
GRANDE...IF NOT OVER THE UPPER TRANS PECOS...MAY NEED SUCH AN
ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  96  72  99 /  30   0   0   0
CARLSBAD NM                67  99  69 104 /  40  10  20  10
DRYDEN TX                  73  94  73  99 /  40   0   0   0
FORT STOCKTON TX           70  95  71 102 /  40  10   0   0
GUADALUPE PASS TX          65  91  67 100 /  40  10  20  10
HOBBS NM                   68  98  70 103 /  30  10  30  10
MARFA TX                   60  91  59  92 /  50  10   0  20
MIDLAND INTL AIRPORT TX    70  94  72  99 /  30   0   0   0
ODESSA TX                  71  96  72 100 /  30   0   0   0
WINK TX                    74 101  75 106 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/67
Hazardous weather outlook, Jun 14, 12:25 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT TUE JUN 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151825-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
125 PM CDT TUE JUN 14 2005 (1225 PM MDT TUE JUN 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF THE AREA
THIS EVENING. THUNDERSTORMS ARE ESPECIALLY FAVORED WEST OF A LINE
FROM HOBBS...TO MIDLAND...TO SHEFFIELD WITH THE DAVIS MOUNTAINS AND
THE UPPER TRANS PECOS MOST LIKELY TO EXPERIENCE THUNDERSTORMS. A FEW
STORMS MAY BE SEVERE WITH HAIL TO NEAR THE SIZE OF NICKELS...HOWEVER
DOWNBURST WINDS WITH GUSTS AROUND 70 MPH AND HEAVY RAIN ARE THE PRIMARY
CONCERNS. LOCALIZED FLASH FLOODING OF CREEKS AND LOW WATER CROSSING IS
POSSIBLE ACROSS THE TRANS PECOS INCLUDING THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS WEDNESDAY AND
THURSDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY
CONCERN.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT...HOWEVER LOCALIZED
FLOODING RAINS AND STRONG DOWNBURST WINDS MAY WARRANT LOCAL SPOTTER
ACTIVATION ACROSS THE TRANS PECOS INTO THE EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 1:24 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE JUN 14 2005

TXZ074-080-142030-
DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX-
224 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS...NORTHERN PRESIDIO
AND NORTHWESTERN BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF FORT DAVIS AT
224 PM CDT. THE STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS ARE
LOCATED NEAR MARFA AND NORTHEAST OF FORT DAVIS.

HAIL...WIND GUSTS TO AROUND 55 MPH...HEAVY DOWNSPOURS RESULTING IN
FLOODING...AND FREQUENT DANGEROUS LIGHTNING ARE ALL POSSIBLE ACROSS
THESE AREAS THROUGH 330 PM.

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 2 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Flash Flood, Jeff Davis

When
June 14, 1:36 PM CST to 4:00 PM CST
Where
Jeff Davis County, Ft Davis
Reported by
EMERGENCY MANAGER
Coordinates
30.583, -103.883

Initial reports indicated that flash flooding resulted in up to six inches of rapidly flowing water over several city streets in Fort Davis. By 15:18 CST, high water was reported flowing over Texas Highway 118 near the Prude Ranch north of Fort Davis.

Debris Flow, Davis / Apache Mountains Area

When
June 14, 1:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
NWS STORM SURVEY

Heavy rainfall over the Davis Mountains was a contributing factor in triggering a landslide along Texas Highway 118 southeast of Fort Davis. Several large boulders fell onto the highway near the Musquiz historical marker above Musquiz Creek. No damage or injuries were reported.

Hail, Upton

When
June 14, 2:00 PM CST to 2:20 PM CST
Where
Upton County, 20 mi NW of Rankin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.417, -102.133

Pea to golfball size hail was reported at a gas plant near the intersection of Farm to Market Road 1492 and Texas Highway 329. The hail fell at the plant for twenty minutes, but no damage was reported. Employees at the gas plant watched a rotating wall cloud produce funnel clouds south of the plant while the hail was falling. A National Weather Service damage survey to the area found no evidence of a tornado.

Hail, Reeves

When
June 14, 3:00 PM CST
Where
Reeves County, 12 mi SSE of Pecos
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.250, -103.400

The public reported nickel size hail along U.S. Highway 285 south of Pecos.

Hail, Reeves

When
June 14, 3:20 PM CST to 3:55 PM CST
Where
Reeves County, 1 mi S of Pecos
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -103.483

Multiple reports were received of large hail up to the size of quarters as a cluster of severe thunderstorms affected central Reeves County. The Texas Department of Public Safety reported quarter size hail in Pecos at 15:20 CST. Nickel size hail was reported in Toyah at 15:53 CST, and penny size hail was reported at the Pecos Airport at 15:55 CST. No damage was reported to be associated with the hail.

Thunderstorm Wind, Reeves

When
June 14, 3:30 PM CST to 3:50 PM CST
Where
Reeves County, 2 mi SW of Pecos
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.400, -103.500

A trailer home sustained minor damage due to thunderstorm winds just southwest of Pecos at 15:30 CST. A portion of the home's porch was blown into an adjacent field. Several large tree limbs were downed. Two poles that were set in concrete were also blown down by the winds. Severe thunderstorm wind gusts also were reported by law enforcement officials north of Pecos at 15:50 CST.

Flash Flood, Reeves

When
June 14, 3:53 PM CST to 5:00 PM CST
Where
Reeves County, 12 mi W of Pecos
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -103.683

The Texas Department of Public Safety reported flash flooding along a secondary roadway north of Interstate 20 in rural areas west of Pecos.

Hail, Brewster

When
June 14, 4:12 PM CST to 4:27 PM CST
Where
Brewster County, 14 mi NW of Panther Junction
Measured
1.25 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
29.450, -103.467

Half-dollar size hail was reported at Terlingua Ranch in Big Bend National Park.

Hail, Pecos

When
June 14, 4:30 PM CST to 4:35 PM CST
Where
Pecos County, 20 mi W of Ft Stockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.883, -103.200

A motorist traveling along Interstate 10 west of Fort Stockton reported that her windshield was cracked by large hail. The hail was reported to be at least one inch in diameter.

Thunderstorm Wind, Loving

When
June 14, 4:38 PM CST
Where
Loving County, 3 mi NE of Mentone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.733, -103.567

Severe thunderstorm winds blew the roof off of a large barn northeast of Mentone.

Hail, Loving

When
June 14, 4:48 PM CST to 4:56 PM CST
Where
Loving County, Mentone
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.700, -103.600

A left-moving supercell produced large hail along a swath from Mentone to near the Texas and New Mexico border in northern Loving County. Initial reports indicated penny size hail in Mentone and just east of the city along Texas Highway 302. A rancher reported golfball size hail fell in rural areas of the county before the storm moved over the state line. No damage was reported.

Hail, Pecos

When
June 14, 6:20 PM CST to 6:22 PM CST
Where
Pecos County, Ft Stockton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
30.883, -102.867

A severe storm explosively developed over Fort Stockton, and quickly produced pea to nickel size hail. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457157, 5457290, 5457218, 5457219, 5457220, 5457221, 5457223, 5457222, 5457224, 5457226, 5457225, 5457227.